Alert archive / Montana / Special Weather Statements in 2011

Special Weather Statement, NWS Missoula, MT

August 5, 2011Lake County, Montana

NWS Missoula, MT issued this special weather statement at Aug 5, 2011, 3:59 PM MDT for Lake County, Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2011, 3:59 PM MDT (21:59 UTC)
Expired
Aug 5, 2011, 4:25 PM MDT
In force
26 min
Issued by
NWS Missoula, MT

County Lake County, MT

The radar

The Missoula radar (KMSX), 40 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

927 
WWUS85 KMSO 052159
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
359 PM MDT FRI AUG 5 2011

MTZ003-052225-
FLATHEAD/MISSION VALLEYS-
359 PM MDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS AND SOUTHERN
LAKE COUNTIES UNTIL 425 PM MDT...

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF DIXON...OR 20 MILES SOUTH OF
POLSON...MOVING EAST AT 10 MPH.

HEAVY RAIN IS THE MAIN THREAT WITH THIS STORM..

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SAINT IGNATIUS...
MOIESE...CHARLO...FORT CONNAH...ALLENTOWN AND KICKING HORSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4728 11404 4733 11437 4735 11437 4736 11442
      4752 11438 4750 11401 4748 11400 4729 11400
TIME...MOT...LOC 2159Z 279DEG 9KT 4741 11427

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:09 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 5, 2:09 PM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
209 PM MDT FRI AUG 5 2011

.DISCUSSION...

SHOWERS AND THUNDERSTORMS HAVE ALREADY STARTED ACROSS CENTRAL AND
NORTHERN IDAHO AND ARE MOVING QUICKLY INTO WESTERN MONTANA.
SCATTERED THUNDERSTORMS WILL CONTINUE INTO THIS EVENING AND DIE
OFF TONIGHT. THE AREA WILL REMAIN UNDER UNSTABLE WESTERLY FLOW
THROUGH THE WEEKEND. SO AFTERNOON SHOWERS AND THUNDERSTORMS WILL
BE A DAILY OCCURRENCE...WITH SOME SHOWERS PERSISTING OVERNIGHT.
AFTER THIS EVENING...THE MAIN AREAS AFFECTED WILL INCLUDE LEMHI
COUNTY...SOUTHERN IDAHO COUNTY...AND SOUTHWESTERN MONTANA.

INSTABILITY SHOWERS AND THUNDERSTORMS CAN BE EXPECTED MONDAY
AFTERNOON AND TUESDAY AFTERNOON...AS REMAINING ATMOSPHERIC
MOISTURE WILL BE PREVALENT ENOUGH TO COMBINE WITH THE INSTABILITY
TO HELP SPAWN STORM GROWTH DURING THE AFTERNOON HOURS. BEYOND
TUESDAY...A FLAT AREA OF HIGH PRESSURE WILL STEADILY DEVELOP
ACROSS THE SOUTHWEST UNITED STATES...PLACING THE NORTHERN ROCKIES
IN A DRYING AND WARMING REGIME THROUGH NEXT WEEKEND.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
EVENING HOURS AFFECTING ALL AREA TERMINALS. TERMINALS IMPACTED BY
THUNDERSTORMS WILL BE AFFECTED MAINLY BY HEAVY RAIN...GUSTY
WINDS...INTERMITTENT LIGHTNING...AND LOWERED CEILINGS. STORMS WILL
DIE OFF OVER NIGHT TONIGHT AS DRY UPPER LEVEL AIR MOVES INTO THE
AREA.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM/AVIATION...LEACH/MEAD
LONG TERM....ALLEGRETTO

In the hours before

Special weather statement, Aug 5, 1:00 PM MDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
100 PM MDT FRI AUG 5 2011

MTZ001>003-051945-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB
MARSHALL REGION-
100 PM MDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD AND NORTHERN
LAKE COUNTIES UNTIL 145 PM MDT...

AT 1254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES WEST OF WOODS BAY...OR 15 MILES SOUTH
OF KALISPELL...MOVING EAST AT 25 MPH.

FREQUENT DANGEROUS LIGHTNING...IN ADDITION TO BRIEF HEAVY RAIN AND
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORTH AND CENTRAL
PORTIONS OF FLATHEAD LAKE...BIGFORK...WOODS BAY...LAKESIDE...ROLLINS
AND SOMERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4813 11389 4789 11386 4788 11439 4806 11438
TIME...MOT...LOC 1859Z 262DEG 20KT 4798 11425
Special weather statement, Aug 5, 3:59 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
359 PM MDT FRI AUG 5 2011

MTZ003-052225-
FLATHEAD/MISSION VALLEYS-
359 PM MDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS AND SOUTHERN
LAKE COUNTIES UNTIL 425 PM MDT...

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF DIXON...OR 20 MILES SOUTH OF
POLSON...MOVING EAST AT 10 MPH.

HEAVY RAIN IS THE MAIN THREAT WITH THIS STORM..

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SAINT IGNATIUS...
MOIESE...CHARLO...FORT CONNAH...ALLENTOWN AND KICKING HORSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4728 11404 4733 11437 4735 11437 4736 11442
      4752 11438 4750 11401 4748 11400 4729 11400
TIME...MOT...LOC 2159Z 279DEG 9KT 4741 11427

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:58 PM MDTSpecial Weather StatementMSO32 min
Aug 4, 7:21 PM MDTSpecial Weather StatementMSOMissoula24 min
Aug 4, 7:28 PM MDTSpecial Weather StatementMSOMissoula32 min
Aug 5, 1:00 PM MDTSpecial Weather StatementMSOFlathead45 min

Nearby

Special Weather Statements in Montana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.